Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 145, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 8, 2017, 8:15 PM EDT for Johnston County, North Carolina. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2017, 8:15 PM EDT (00:15 UTC)
- Expired
- Jul 8, 2017, 9:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Johnston County, NC
The radar
The Raleigh/Durham radar (KRAX), 29 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 8:27 PM EDT | HAIL 1 | 2 Ese Clayton, NC | |
| Jul 8, 8:40 PM EDT | TSTM WND DMG | 2 Ene Four Oaks, NC | ONE TREE DOWN ON THUNDER ROAD NEAR HIGHWAY 301 IN FOUR OAKS. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1919 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1178 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.7
The text
As transmitted.
017
WUUS52 KRAH 090015
SVRRAH
NCC101-090100-
/O.NEW.KRAH.SV.W.0145.170709T0015Z-170709T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
815 PM EDT SAT JUL 8 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Central Johnston County in central North Carolina...
* Until 900 PM EDT
* At 815 PM EDT, a severe thunderstorm was located near Clayton, or 7
miles north of Smithfield, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Smithfield, Micro, Selma, Four Oaks, Pine Level, Kenly, Princeton,
Flowers and Buckhorn Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3532 7825 3532 7829 3529 7830 3529 7832
3547 7850 3573 7839 3572 7818 3571 7816
3561 7813 3559 7807 3558 7807
TIME...MOT...LOC 0015Z 295DEG 11KT 3562 7836
HAIL...1.00IN
WIND...60MPH
$$
Ellis1 follow-up statement
520
WWUS52 KRAH 090035
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
835 PM EDT SAT JUL 8 2017
NCC101-090100-
/O.CON.KRAH.SV.W.0145.000000T0000Z-170709T0100Z/
Johnston NC-
835 PM EDT SAT JUL 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR CENTRAL JOHNSTON COUNTY...
At 835 PM EDT, a severe thunderstorm was located near Smithfield,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Smithfield, Micro, Selma, Four Oaks, Pine Level, Kenly, Princeton,
Flowers and Buckhorn Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3532 7825 3532 7829 3529 7830 3529 7832
3547 7850 3573 7839 3572 7818 3571 7816
3561 7813 3559 7807 3558 7807
TIME...MOT...LOC 0035Z 295DEG 11KT 3559 7829
HAIL...0.75IN
WIND...60MPH
$$
EllisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:45 PM EDT, 5 hours 30 minutes earlier.
Area forecast discussion, Jul 8, 2:45 PM EDT, 5 hours 30 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 245 PM EDT Sat Jul 8 2017 .SYNOPSIS... A cold front will approach central NC from the northwest this afternoon, moving across the region this evening. The front will stall near the coast overnight through Sunday. && .NEAR TERM /Through Tonight/... As of 245 PM EDT Saturday... The mid level shear axis and its accompanying surface front will be moving across the moiuntains into the northwest Piedmont in the next couple of hours. Have had ample time to heat up ahead of the system and expect to see a rapid increase in convective coverage in the northwest by 20Z, with more widely scattered, diurnally driven convection popping up in the southeast where deeper moisture is available. The window of more strongly forced convection will be ~3 hours, with the window reaching the US1 corridor around 22Z and into the southeast an hour or two later. Downbursts will be the primary severe threat with stronger storms tapping DCAPE of >1k Joules, strongest in the southeastern quadrant where the deeper moisture lies. Weak shear, very high freezing level, and progressive movement will minimize other severe threats. The front will move southeast of the area, with convection ending over all but the southern coastal plain and eastern sandhills, by around midnight. The front will slow or stall near the southern coast, maintaining a slight chance of showers in the far southeast for the remainder of the overnight. Behind the front, clearing will be progressive from the northwest. Overnight mins will range from the mid 60s northwest to the lower 70s southeast. && .SHORT TERM /Sunday and Sunday Night/... As of 245 PM EDT Saturday... The surface front will remain stalled in the far southeast on Sunday into Sunday night and will thus be the main focus for scattered diurnally driven convection in the afternoon into evening. Outside of the far southeast, expect mostly sunny skies with tolerable highs in the 85 to 90 range. Mins Sunday night will be mostly upper 60s to lower 70s. && .LONG TERM /Monday through Saturday/... As of 230 PM EDT Saturday... The frontal system will continue to linger south of the forecast area on Monday. While there is a possibility this boundary will retrograde to the north, convection should be confined to the extreme southeastern counties. By Tuesday the upper trough begins to flatten out and become very zonal. As a result the surface storm track will stay well to our north as a low pressure system moves through the Great Lakes and into New England. This pattern will keep central NC under high pressure with surface boundaries and diurnal heating being the only real forcing for convection. Temperatures will rise into the low to possibly mid 90s in most locations Tuesday Wednesday and Thursday with lows staying in the 70s. The pattern begins to change on Friday as a second low pressure system moves across the northeast but then is blocked by high pressure in the North Atlantic. This will will cause the upper level trough to deepen once again and push the surface low, and its attendant front southward. This will increase rain chances for the end of the week but should help cool off temperatures as cloud cover increases. Highs by Saturday should moderate back into the upper 80s. && .AVIATION /18Z Saturday through Wednesday/... As of 135 PM EDT Saturday... VFR conditions will predominate through the 24 hour TAF period. Diurnally driven convection will be enhanced this afternoon through evening as a cold front moves southeast across central NC. Scattered showers and thunderstorms with the potential for producing strong gusty winds are expected to blossom in the northwest (GSO/INT areas) from 20-00Z and accompany the front as it moves through. The eastern TAF sites will have a 3-4 hour window of convection as well, from ~22Z to 03Z. The threat for scattered convection will diminish after 03Z tonight as the front moves southeast of the area, where it will stall and linger near the coast through Sunday. Convection will be focused in the frontal zone Sunday, perhaps impacting the FAY and RWI sites during the afternoon/evening. A drier, more stable air mass expected to settle across central NC Monday through Wednesday, maintaining a period of VFR conditions. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...mlm NEAR TERM...mlm SHORT TERM...mlm LONG TERM...Ellis AVIATION...mlm
Hazardous weather outlook, Jul 8, 3:17 PM EDT, 4 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 317 PM EDT Sat Jul 8 2017 NCZ007>011-021>028-038>043-073>078-083>086-088-089-091930- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 317 PM EDT Sat Jul 8 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms will develop over the region this afternoon and persist into the first half of this evening. A few of the storms will become briefly severe, producing damaging wind gusts. The threat for severe storms will be greatest across the northwest Piedmont between 4 PM and 8 PM, and across the remainder of the Piedmont and the northern coastal plain between 6 PM and 10 PM. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 8, 7:38 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
738 PM EDT SAT JUL 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TSTM WND DMG WENDELL 35.79N 78.37W
07/08/2017 WAKE NC TRAINED SPOTTER
TWO 12 INCH DIAMETER TREES DOWN, ONE
UPROOTED AND ONE SNAPPED, NEAR THE
INTERSECTION OF WENDELL BLVD AND WENDELL
FALLS PKWY.
&&
KCLocal storm report, Jul 8, 7:50 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
750 PM EDT SAT JUL 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG 4 ESE PILOT 35.85N 78.22W
07/08/2017 NASH NC FIRE DEPT/RESCUE
TWO TREES DOWN ON ROCKY CROSS ROAD BETWEEN
HIGHWAY 97 AND BURGESS ROAD. TIME ESTIMATED
BY RADAR.
&&
KCLocal storm report, Jul 8, 7:55 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
755 PM EDT SAT JUL 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND DMG 4 W HARPERS CROSSROADS 35.57N 79.55W
07/08/2017 CHATHAM NC 911 CALL CENTER
ONE TREE DOWN IN THE BENNETT AREA. TIME
ESTIMATED BY RADAR.
&&
KCSpecial weather statement, Jul 8, 8:05 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
805 PM EDT SAT JUL 8 2017
NCZ075-077-084>086-088-090100-
Scotland NC-Richmond NC-Hoke NC-Harnett NC-Moore NC-Cumberland NC-
805 PM EDT SAT JUL 8 2017
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
MOORE...NORTHEASTERN SCOTLAND...SOUTHWESTERN HARNETT...RICHMOND...
NORTHWESTERN CUMBERLAND AND HOKE COUNTIES UNTIL 900 PM EDT...
At 804 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms over Hoffman, or 12 miles northeast of
Rockingham, moving east at 30 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Fayetteville, Southern Pines, Rockingham, Raeford, Fort Bragg,
Pinehurst, Hamlet, Aberdeen, Hoffman and Pope AFB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3486 7990 3490 7985 3495 7987 3498 7987
3501 7990 3517 7976 3516 7962 3519 7966
3521 7966 3534 7925 3531 7918 3537 7912
3510 7865 3509 7867 3505 7866 3481 7992
TIME...MOT...LOC 0004Z 261DEG 24KT 3502 7957
EllisSpecial weather statement, Jul 8, 8:05 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
805 PM EDT SAT JUL 8 2017
NCZ011-027-028-042-043-078-090100-
Edgecombe NC-Johnston NC-Nash NC-Halifax NC-Wayne NC-Wilson NC-
805 PM EDT SAT JUL 8 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WAYNE...
CENTRAL NASH...EDGECOMBE...HALIFAX...WILSON AND NORTHEASTERN JOHNSTON
COUNTIES UNTIL 900 PM EDT...
At 805 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 11 miles southeast of
Littleton to near Elm City to near Clayton. Movement was east at 60
mph.
Wind gusts up to 50 mph will be possible with these storms.
Heavy rain and deadly cloud to ground lightning will also be
possible with these storms.
Locations impacted include...
Rocky Mount, Roanoke Rapids, Tarboro, Nashville, Halifax, Wilson,
Scotland Neck, Elm City, Fremont and Dortches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3609 7731 3600 7741 3590 7734 3582 7735
3583 7739 3580 7747 3558 7781 3551 7782
3556 7841 3569 7837 3590 7800 3650 7782
3648 7764 3641 7755 3632 7757 3632 7744
3624 7738 3621 7738 3616 7727 3611 7723
TIME...MOT...LOC 0005Z 270DEG 50KT 3631 7779 3584 7784 3560 7845
77Special weather statement, Jul 8, 8:08 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Raleigh NC
808 PM EDT SAT JUL 8 2017
NCZ007>009-025-090115-
Vance NC-Durham NC-Person NC-Granville NC-
808 PM EDT SAT JUL 8 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PERSON...VANCE...
GRANVILLE AND NORTH CENTRAL DURHAM COUNTIES UNTIL 915 PM EDT...
At 808 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Virgilina to near
Yanceyville. Movement was east at 25 mph.
Wind gusts up to 50 mph will be possible with these storms.
Heavy rain and deadly cloud to ground lightning will also be
possible with these storms.
Locations impacted include...
Henderson, Oxford, Roxboro, Creedmoor, Butner, Kittrell, Rougemont,
Concord, Stem and Stovall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Boaters on the open water and those camping outdoors are especially
vulnerable to the dangers of lightning. Seek harbor immediately and
find safe shelter in a nearby building or vehicle.
&&
LAT...LON 3653 7832 3636 7829 3617 7846 3618 7848
3618 7849 3606 7856 3620 7896 3624 7896
3624 7907 3627 7915 3647 7914 3654 7885
TIME...MOT...LOC 0008Z 280DEG 22KT 3649 7884 3638 7932
77The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:05 PM EDT | Special Weather Statement | RAH | Cumberland, Hoke, Richmond | 55 min |
| Jul 8, 8:08 PM EDT | Special Weather Statement | RAH | Granville, Person, Vance | 67 min |
| Jul 8, 8:21 PM EDT | Special Weather Statement | RAH | Orange | 69 min |
| Jul 8, 8:27 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 48 min |
| Jul 8, 8:38 PM EDT | Special Weather Statement | RAH | Cumberland, Sampson | 82 min |
| Jul 8, 8:43 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Johnston, Sampson, Wayne, Wilson | 62 min |
| Jul 8, 8:47 PM EDT | Areal Flood Advisory | RAH | Harnett, Johnston, Wayne, Wilson | 3 hr |
| Jul 8, 9:43 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 32 min |
| Jul 8, 10:00 PM EDT | Special Weather Statement | RAH | Sampson | 30 min |
| Jul 9, 5:29 PM EDT | Special Weather Statement | RAH | Sampson | 46 min |
| Jul 9, 6:00 PM EDT | Special Weather Statement | RAH | Sampson | 45 min |
| Jul 9, 6:43 PM EDT | Special Weather Statement | RAH | Wayne | 47 min |
| Jul 9, 7:15 PM EDT | Special Weather Statement | RAH | Wayne | 45 min |
| Jul 9, 7:52 PM EDT | Special Weather Statement | RAH | Wayne | 53 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.